Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 247, NWS Springfield, MO

October 19, 2016McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 19, 2016, 11:25 PM CDT for McDonald County, Missouri. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2016, 11:25 PM CDT (04:25 UTC)
Expired
Oct 19, 2016, 11:42 PM CDT
In force
17 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McDonald County, MO

The radar

The Tulsa radar (KINX), 105 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 11:40 PM CDTTSTM WND DMG2 S Noel, MOLIMBS DOWN SOUTH OF NOEL OFF OF HIGHWAY 59 AT LOCAL BUSINESS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS53 KSGF 200425
SVRSGF
MOC119-200515-
/O.NEW.KSGF.SV.W.0247.161020T0425Z-161020T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT WED OCT 19 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCDONALD COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 1215 AM CDT

* AT 1125 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTH WEST
  CITY...OR 11 MILES NORTHEAST OF JAY...MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BIG SUGAR CREEK STATE PARK...     ANDERSON...
  NOEL...                           DODGE...
  SOUTH WEST CITY...                PINEVILLE...
  LANAGAN...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3657 9462 3660 9461 3676 9447 3659 9419
      3650 9441 3650 9462
TIME...MOT...LOC 0425Z 227DEG 25KT 3648 9461 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHAUMANN
1 follow-up statement
330 
WWUS53 KSGF 200442
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 PM CDT WED OCT 19 2016

MOC119-200452-
/O.CAN.KSGF.SV.W.0247.000000T0000Z-161020T0515Z/
MCDONALD MO-
1142 PM CDT WED OCT 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCDONALD COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3657 9462 3660 9461 3676 9447 3659 9419
      3650 9441 3650 9462
TIME...MOT...LOC 0440Z 227DEG 25KT 3656 9450 

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 7:24 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Oct 19, 7:24 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
724 PM CDT Wed Oct 19 2016

...Mesoscale Discussion and Update to Aviation...

.MESOSCALE DISCUSSION...
Issued at 710 PM CDT Wed Oct 19 2016

The threat for severe storms is beginning to wane across the
Missouri Ozarks this evening. A cold front/leading outflow has
almost cleared the Ozarks with the exception of a sliver of far
south-central Missouri. Thus, the threat for surface-based
supercells is pretty much over.

We may still see some elevated supercell structures along and
south of the Interstate 44 corridor through mid-evening given
sufficient values of effective deep layer shear. However, MUCAPE
values will decrease throughout the evening. Thus, the window for
large hail is also closing.

Overall, the threat for convection will end from northwest to
southeast from later this evening into the overnight period with
the passage of a 850 mb cold front.

&&

.SHORT TERM...(Tonight and Thursday)
Issued at 215 PM CDT Wed Oct 19 2016

The cold front will begin a steady push to the southeast across
the region this evening as the upper level trough swings east.
Showers and thunderstorms will accompany the frontal passage and
linger behind the surface front. The activity will taper off from
the west later tonight as the 850 MB front pushes to the southeast
with most activity moving to our east by daybreak Thursday. A drier
and cooler airmass will overspread the region Thursday.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 215 PM CDT Wed Oct 19 2016

Seasonably cool temperatures can be expected heading into late
week as surface high pressure builds into the area and the region
comes under the influence of a northwesterly flow aloft.

A warming trend will return this weekend into early next week as
an upper level ridge builds back across the region. Dry weather
will persist until the middle or later part of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 710 PM CDT Wed Oct 19 2016

Scattered to numerous showers and thunderstorms will continue to
impact southern Missouri this evening before ending from northwest
to southeast across the area later tonight. MVFR and brief IFR can
be expected around storms.

Meanwhile, MVFR ceilings with pockets of IFR can be expected for
much of the night behind a passing cold front. These ceilings will
then improve throughout the morning on Thursday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Schaumann
Hazardous weather outlook, Oct 19, 8:31 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT WED OCT 19 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
831 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED FLOODING RISK.
  ELEVATED TO SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE
  MISSOURI OZARKS THIS EVENING. FREQUENT CLOUD TO GROUND
  LIGHTNING AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH
  THESE STORMS. THERE IS A LIMITED THREAT FOR BRIEF FLASH
  FLOODING GENERALLY ALONG AND SOUTH OF THE INTERSTATE 44
  CORRIDOR. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL.

  THUNDERSTORMS WILL THEN DIMINISH FROM NORTHWEST TO SOUTHEAST
  ACROSS THE AREA FROM LATE THIS EVENING INTO THE OVERNIGHT
  PERIOD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A DRIER AND COOLER PATTERN TAKES SHAPE THROUGH LATE WEEK.
  WARMER AND GRADUALLY MORE MOIST AIR WILL BEGIN PUSHING BACK
  INTO THE REGION BY EARLY WEEK NEXT WEEK. SHOWERS AND PERHAPS A
  THUNDERSTORM OR TWO WILL BE ON THE INCREASE BY AROUND MIDWEEK
  NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Oct 19, 5:48 PM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT WED OCT 19 2016

MOZ083-192330-
DENT MO-
548 PM CDT WED OCT 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR DENT COUNTY UNTIL 630 PM CDT...

AT 548 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALEM...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTAUK STATE PARK...             SALEM...
BUNKER...                         STONE HILL...
JADWIN...                         HOWES MILL...
GLADDEN...                        SLIGO...
BOSS...                           DARIEN...
HOWES...                          TURTLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL MISSOURI.

LAT...LON 3759 9131 3751 9131 3750 9121 3742 9121
      3742 9167 3770 9172 3779 9131 3771 9131
      3770 9130 3769 9115 3759 9116
TIME...MOT...LOC 2248Z 269DEG 56KT 3758 9151

GRIFFIN
Local storm report, Oct 19, 5:52 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             1 S EDGAR SPRINGS       37.69N 91.87W
10/19/2016  E1.25 INCH       PHELPS             MO   EMERGENCY MNGR

&&

HATCH
Special weather statement, Oct 19, 6:22 PM CDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT WED OCT 19 2016

MOZ102-200000-
BARRY MO-
622 PM CDT WED OCT 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR BARRY COUNTY UNTIL 700 PM CDT...

AT 622 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EXETER...OR OVER CASSVILLE...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROARING RIVER STATE PARK...       TABLE ROCK LAKE...
CASSVILLE...                      SHELL KNOB...
PURDY...                          EXETER...
BUTTERFIELD...                    WASHBURN...
EMERALD BEACH...                  WAYNE...
RIDGLEY...                        MADRY...
JENKINS...                        WHEELERVILLE...
MCDOWELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR TABLE ROCK LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3658 9408 3659 9408 3684 9400 3692 9361
      3683 9361 3682 9359 3681 9358 3655 9358
TIME...MOT...LOC 2322Z 265DEG 17KT 3670 9391

GRIFFIN
Special weather statement, Oct 19, 6:54 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT WED OCT 19 2016

MOZ103-200045-
STONE MO-
654 PM CDT WED OCT 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STONE COUNTY UNTIL 745 PM
CDT...

AT 653 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF GALENA...OR 12 MILES NORTHWEST OF KIMBERLING
CITY... MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TABLE ROCK LAKE...                SILVER DOLLAR CITY...
KIMBERLING CITY...                CRANE...
REEDS SPRING...                   INDIAN POINT...
BRANSON WEST...                   GALENA...
MCCORD BEND...                    PONCE DE LEON...
CAPE FAIR...                      ELSEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3663 9358 3681 9358 3683 9360 3692 9361
      3692 9334 3682 9334 3682 9331 3663 9331
TIME...MOT...LOC 2353Z 263DEG 17KT 3675 9359

GRIFFIN
Special weather statement, Oct 19, 9:34 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
934 PM CDT WED OCT 19 2016

MOZ091-200300-
WEBSTER MO-
934 PM CDT WED OCT 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WEBSTER COUNTY UNTIL
1000 PM CDT...

AT 934 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARSHFIELD...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARSHFIELD...                     NIANGUA...
RADER...                          NORTHVIEW...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 92 AND 107.

LAT...LON 3735 9307 3748 9282 3748 9269 3729 9269
      3720 9304
TIME...MOT...LOC 0234Z 247DEG 45KT 3731 9289

SCHAUMANN
Local storm report, Oct 19, 10:00 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             BUFFALO                 37.64N 93.09W
10/19/2016  E1.00 INCH       DALLAS             MO   EMERGENCY MNGR

            NICKLE TO QUARTER SIZE HAIL FELL FOR 5 TO 10 MINUTES.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 8:55 PM CDTAreal Flood AdvisorySGFChristian, Greene, Lawrence5 hr
Oct 19, 9:12 PM CDTAreal Flood AdvisorySGFLaclede, Maries, Phelps, Pulaski, Webster, Wright6 hr
Oct 19, 9:34 PM CDTSpecial Weather StatementSGFWebster26 min
Oct 19, 9:38 PM CDTSevere Thunderstorm WarningSGFDallas26 min
Oct 19, 11:51 PM CDTAreal Flood AdvisorySGFDent, Phelps, Texas4 hr
Oct 20, 1:37 AM CDTSpecial Weather StatementSGFOzark38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.